07/27/2016

Tenn. first responders turn to nasal spray to fight drug overdoses


By Steve Johnson
The Chattanooga Times/Free Press

CHATTANOOGA, Tenn. — Local first responders' newest weapon in the fight against an epidemic of drug overdoses may be a nasal spray.

The Hamilton County Sheriff's Office has equipped its deputies with a nasal spray containing Narcan, a trademarked name for naloxene, a medication that blocks the effects of opioids such as heroin, fentanyl, oxycodone or similar painkiller drugs.

Other first responders are following suit, and within a year almost all police, fire and EMT personnel in Hamilton County should be trained in how to use the spray, said Ken Wilkerson, the county's director of Emergency Medical Services.

Getting an effective antidote to an overdose into the hands of the people most likely to first encounter the drugs could save lives, Wilkerson said.

The spray also will protect officers from accidentally being affected by drugs, he said. Increasingly, first responders are encountering fentanyl, a powerful opioid that is often mixed with heroin. Fentanyl can be hundreds of times more powerful than heroin, Wilkerson said, and can be absorbed through the skin.

A few months ago, sheriff's department officers discovered two people suffering from an overdose outside a residence inside which was a large quantity of fentanyl, Wilkerson said. One person died, he said.

"Had they been inside and the first responders had gone in, the first responders could have been contaminated," Wilkerson said. The house had to be cleaned professionally to remove the fentanyl threat, he said.

Ambulances have been carrying Narcan in injectable form since the 1970s, Wilkerson said, and they now are required to do so by state law. But ambulances often are not the first responders.

Time is critical in treating someone suffering an overdose. Heroin, fentanyl and other opiates cause what Wilkerson called "respiratory depression" — the person stops breathing, their blood pressure drops, and their heart rate slows down. Narcan pulls people out of an overdose by blocking the receptors in the central nervous system that allow the opiate to enter, he said.

"The opiate then goes through its course and it is gone," he said.

But a five-minute delay between the time an overdose is discovered and an ambulance arrives at the scene could be fatal. Hamilton County's drug problem continues to grow, Wilkerson said. So far this year, EMS personnel have used Narcan 268 times, compared to 170 during the same period last year, a 63 percent increase. That Narcan use closely tracks the numbers of overdoses, Wilkerson said.

The most frequent cause of those overdoses is that fentanyl has been mixed with heroin, he said. Because fentanyl is so much stronger than heroin, the dosage is much more powerful than normal, and often fatal.

While fentanyl has been available from pharmacies for many years as a painkiller, it is now being manufactured illegally. But it is much harder to produce than methamphetamine.

"It requires a lot more of a laboratory effort — it's not something the average joe can manufacture as compared to meth," Wilkerson said. The Tennessee Bureau of Investigation warned earlier this month about fake painkillers that appeared to be oxycodone but were laced with fentanyl.

The Hamilton County Sheriff's Department Narcan program will be paid for with drug forfeiture money. Wilkerson said the cost is not high, about $50 per day.

The Chattanooga Fire Department has already begun training on how to dispense Narcan, he said.

The Chattanooga Police Department is considering providing it to its officers as well, police spokesman Kyle Miller said.

Copyright 2016 the Chattanooga Times/Free Press



McClatchy-Tribune News Service
Back to previous page

© Bound Tree Medical. All Rights Reserved.